Alert archive / New York / Special Weather Statements in 2020

Special Weather Statement, NWS Buffalo, NY

July 8, 2020Livingston County, New York

NWS Buffalo, NY issued this special weather statement at Jul 8, 2020, 5:54 PM EDT for Livingston County, New York. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2020, 5:54 PM EDT (21:54 UTC)
Expired
Jul 8, 2020, 6:45 PM EDT
In force
51 min
Issued by
NWS Buffalo, NY

County Livingston County, NY

The radar

The Buffalo radar (KBUF), 81 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

243 
WWUS81 KBUF 082154
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
554 PM EDT Wed Jul 8 2020

NYZ003-013-082245-
Livingston-Monroe-
554 PM EDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LIVINGSTON AND
SOUTH CENTRAL MONROE COUNTIES...

At 554 PM EDT, a strong thunderstorm was located over Scottsville, or
8 miles south of Chili, moving southeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Avon, Honeoye Falls, Scottsville, Rush, Industry, Martin and Garbutt.

This includes the following highways...
 Interstate 390 between exits 10 and 12.
 Interstate 90 near exit 46.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4304 7783 4309 7767 4293 7757 4288 7782
TIME...MOT...LOC 2154Z 333DEG 8KT 4299 7774 
$$

JLA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 8, 5:43 PM EDT, 11 minutes earlier.

Area forecast discussion, Jul 8, 5:43 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
543 PM EDT Wed Jul 8 2020

.SYNOPSIS...
Oppressive heat will be found across the majority of the region
during the next couple of days...as the apparent temperatures will
climb to near 100 across the lake plains. While showers and storms
will be few and far between during that time...they will become more
widespread Friday night and Saturday as a weak cool front slowly
works into the region. Temperatures will be a little lower this
weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Early evening convection very isolated at this point, mainly near
NY/PA state line and along a lake breeze convergence zone ssw of
Rochester metro. These showers and thunderstorms will fade away
through rest of the evening leaving another very warm night with min
temps staying in the 70s on the lake plains and only settling into
the mid 60s Southern Tier and east of Lake Ontario. Patchy fog again
overnight in the valleys of the Southern Tier and elsewhere locally
where showers are occurring into early this evening.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Heat advisories remain in effect for oppressive heat the next two
days across the lower elevations (ie. lake plains). Apparent temps
of 95 to 100 Thurs and Fri afternoons for elevations below 1000 ft
(excluding immediate lake shores). Lows for same areas only in the
70s.

Semblance of Rex block with +20c H85 air to support the unusually
long stretch of high heat. Unfortunately...showers and storms few
and far between. Greatest chances across Srn Tier.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
An upper level shortwave will cross the region Saturday, providing
both relief from the dangerous heat, but also bring much needed
rainfall. Greatest instability of 500 to 1000 J/KG of MUCAPE will
expand northward from Central PA ahead of the upper level trough.
These showers and thunderstorms Saturday will end Saturday night as
the upper level supporting shortwave drifts eastward towards New
England. Flat ridging aloft Sunday will allow for just a spot shower
or thunderstorm in the afternoon heating. Another shortwave, lower
in amplitude will cross our region Monday. This shortwave will be
reaching WNY early in the day, and the greatest chances for thunder
will again be across eastern zones where additional daytime
instability will occur.

Tuesday and Wednesday will become dry again behind the upper level
shortwave, and increase in warmth as yet another plume of very warm
air from the Plains begins to push eastward towards our region.
Highs in the mid 80s Tuesday, will likely become lower 90s for the
lake plain Wednesday.

Looking just outside of the scope of this forecast period at the
second half of the week...there are deterministic models (ECMWF)
that are strongly suggesting the presence of a 600dm ridge that
could be centered just to our south. This is also being advertised
by the NAEFS. If this were to come to pass...then H85 temps of
21-23c would overspread the Lower Great Lakes. This would set the
stage for ANOTHER heat wave...one that would shadow the current
heat spell. In other words...a more significant heat event.

Supporting another heat wave are temperature forecasts from the
Climate Prediction Center (CPC). The Day 8-14 U.S. Hazards Outlook
map includes the Great Lakes region in an area for EXCESSIVE heat
during the July 15-21 period...and the corresponding 8-14 temp
outlook has a 80 percent bullseye for above normal temps over the
region.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
VFR conditions with generally light winds expected rest of tonight.
Most of the area will stay rain free. There could be a few hours
late tonight where fog could lower VSBYs to MVFR levels...especially
in the valleys of the srn Tier where the fog could become deep
enough to impact the KJHW site with MVFR to IFR conditions between
08 and 12z.

While there will be a smattering of showers and thunderstorms across
the Southern Tier and Finger Lakes region on Thursday
afternoon...most of the area will be rain free.

Outlook...

Thursday night through Friday...Mainly VFR. Widely scattered showers
and storms Friday afternoon mainly inland from the lakes with
local/brief flight restrictions. Late night/early morning Southern
Tier Valley fog with local IFR.
Saturday...VFR/MVFR. Showers and thunderstorms likely.
Sunday...Mainly VFR with scattered showers and thunderstorms.
Monday...VFR/MVFR with showers and thunderstorms likely.

&&

.MARINE...
Relatively light winds will continue on Lakes Erie and Ontario
through the rest of the week with a weak pressure gradient in place.
Winds will generally be under 12 knots and waves under 2 feet.
Strong differential heating will allow for local lake breezes to
develop most afternoons with onshore wind developing.

&&

.CLIMATE...
An extended period of heat will continue across our region
through Friday, July 10th. Some daily records will be within
reach for our 3 primary climate stations. Also, the longest
streak of 90-degree days in Buffalo may be in jeopardy. Here
are the current record maximums, and warm minimums...

Wednesday July 8th Record Highs

Buffalo......96F 1988
Rochester...100F 1936
Watertown....93F 1955

Wednesday July 8th Record Warm Minimums

Buffalo......74F 1921
Rochester....75F 1938
Watertown....73F 1973

.....

Thursday July 9th Record Highs

Buffalo......92F 1988
Rochester...102F 1936
Watertown....92F 1955

Thursday July 9th Record Warm Minimums

Buffalo......76F 1897
Rochester....81F 1936
Watertown....73F 1955

....

Friday July 10th Record Highs

Buffalo......95F 1988
Rochester...102F 1936
Watertown....92F 2007

Friday July 10th Record Warm Minimums

Buffalo......76F 1897
Rochester....79F 1936
Watertown....73F 2013

Consecutive 90+ Degree Days in Buffalo (Ending Date)
1) 7/10/1988 - 7
2) 7/ 8/2020 - 6 (ongoing)
3) 7/ 1/1963 - 5
-) 8/14/1947 - 5

Consecutive 90+ Degree Days in Rochester (Ending Date)

1) 9/ 5/1973 - 9
2) 8/ 6/1955 - 8
-) 8/16/1944 - 8
4) 8/11/1900 - 7
5) 7/ 5/2018 - 6
-) 7/10/1988 - 6
-) 7/20/1977 - 6
-) 7/13/1936 - 6
-) 6/ 7/1925 - 6
-) 7/ 8/1921 - 6

Consecutive 90+ Degree Days in Watertown (Ending Date)

1) 8/ 3/1955 - 6
2) 8/ 5/1988 - 4
-) 9/ 5/1973 - 4
4) 7/ 7/1975 - 3
...
10)7/ 7/2020 - 2 (ongoing)

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory from noon Thursday to 8 PM EDT Friday for NYZ007.
     Heat Advisory until 8 PM EDT Friday for NYZ001>006-010-011-013-
     014.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...JLA
SHORT TERM...AR/RSH
LONG TERM...Thomas
AVIATION...JLA/RSH
MARINE...Hitchcock
CLIMATE...Apffel/JLA/RSH/Thomas
Hazardous weather outlook, Jul 8, 5:47 AM EDT, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
547 AM EDT Wed Jul 8 2020

NYZ001>006-010-011-013-014-091000-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Livingston-Ontario-
547 AM EDT Wed Jul 8 2020

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019>021-085-091000-
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
547 AM EDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A prolonged period of heat and humidity will peak on Thursday and
Friday. Heat indices will likely reach the low to mid 90s each
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ008-091000-
Lewis-
547 AM EDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A prolonged period of heat and humidity will peak on Thursday and
Friday. Heat indices will likely reach the low to mid 90s each
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-091000-
Jefferson-
547 AM EDT Wed Jul 8 2020

...HEAT ADVISORY IN EFFECT FROM NOON THURSDAY TO 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-091000-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
547 AM EDT Wed Jul 8 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Special weather statement, Jul 8, 12:57 PM EDT, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1257 PM EDT Wed Jul 8 2020

NYZ003-013-014-081730-
Ontario-Livingston-Monroe-
1257 PM EDT Wed Jul 8 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
LIVINGSTON...SOUTH CENTRAL MONROE AND NORTHWESTERN ONTARIO
COUNTIES...

At 1255 PM EDT, strong thunderstorms were clustered over Honeoye
Falls, or 12 miles southeast of Chili, moving southeast at 15 mph.

Very heavy rain can be expected from these slow moving storms,
along with wind in excess of 40 mph and pea size hail also possible.

Locations impacted include...
Geneseo, Avon, Honeoye Falls, Lima, Hemlock, York, West Bloomfield,
Livonia, South Lima and Lakeville.

This includes Interstate 390 between exits 8 and 10.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4288 7792 4299 7772 4298 7744 4282 7751
      4274 7772
TIME...MOT...LOC 1655Z 300DEG 9KT 4295 7765

RSH
Special weather statement, Jul 8, 1:41 PM EDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Buffalo NY
141 PM EDT Wed Jul 8 2020

NYZ013-014-081830-
Ontario-Livingston-
141 PM EDT Wed Jul 8 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
LIVINGSTON AND SOUTHWESTERN ONTARIO COUNTIES...

At 141 PM EDT, strong thunderstorms were clustered near Conesus, or
near Geneseo, moving southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Dansville, Conesus, Naples, Groveland, Springwater, Canadice and Hunt
Hollow.

This includes Interstate 390 between exits 4 and 7.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4274 7786 4281 7772 4270 7735 4267 7736
      4267 7737 4258 7737 4258 7766 4253 7766
      4253 7772 4249 7772
TIME...MOT...LOC 1741Z 315DEG 12KT 4272 7774

RSH
Special weather statement, Jul 8, 2:10 PM EDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Buffalo NY
210 PM EDT Wed Jul 8 2020

NYZ013-021-081900-
Allegany-Livingston-
210 PM EDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LIVINGSTON AND
NORTHEASTERN ALLEGANY COUNTIES...

At 208 PM EDT, a strong thunderstorm was located 7 miles west of
Dansville, moving southeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Dansville, Nunda, Ossian, Canaseraga, Dalton, Ossian Center and
Swain.

This includes Interstate 390 between exits 4 and 5.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4256 7798 4263 7778 4254 7769 4253 7772
      4241 7773 4240 7780
TIME...MOT...LOC 1808Z 323DEG 14KT 4257 7784

Thomas
Special weather statement, Jul 8, 5:54 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
554 PM EDT Wed Jul 8 2020

NYZ003-013-082245-
Livingston-Monroe-
554 PM EDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LIVINGSTON AND
SOUTH CENTRAL MONROE COUNTIES...

At 554 PM EDT, a strong thunderstorm was located over Scottsville, or
8 miles south of Chili, moving southeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Avon, Honeoye Falls, Scottsville, Rush, Industry, Martin and Garbutt.

This includes the following highways...
 Interstate 390 between exits 10 and 12.
 Interstate 90 near exit 46.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4304 7783 4309 7767 4293 7757 4288 7782
TIME...MOT...LOC 2154Z 333DEG 8KT 4299 7774

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 12:57 PM EDTSpecial Weather StatementBUFLivingston33 min
Jul 8, 1:41 PM EDTSpecial Weather StatementBUFLivingston49 min
Jul 8, 2:10 PM EDTSpecial Weather StatementBUFLivingston50 min

Nearby

Special Weather Statements in New York, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.